Bone and bone marrow involvement
The timing and severity of radiological signs of toxicity depend on the type of therapy, dose, and radiation field. Bone changes can be divided into two stages:
- Early post-radiation changes: manifest as localized demineralization and osteopenia. On radiographs, this is often the only noticeable sign.
- Late changes (from 2 years): characterized by trabecular coarsening and the formation of mixed sclerotic and lytic areas. Complications include avascular necrosis and spontaneous fractures, although modern megavoltage therapy has reduced their incidence.
On MRI, radiation-induced injury is visible even at relatively low doses (15–20 Gy). Hematopoietic bone marrow transforms into fatty marrow, which produces a high signal on T1-weighted images. Following chemotherapy or radiotherapy for metastases, the MRI appearance can become extremely atypical ("bizarre"). For example, in successfully treated spinal lymphoma, even with normal 18F-FDG uptake on PET, the bone marrow cavities retain a generalized high T1 signal and focal T2 signal. Mixed abnormal signals can persist even in the absence of disease.
Central and peripheral neurotoxicity
Radiation exposure to the brain and spinal cord induces ischemic damage to the deep white matter (radiation myelitis). On MRI, this appears as a diffuse high signal on T2 and FLAIR sequences. Similar white matter changes are provoked by certain cytostatics: fluorouracil, levamisole, and intrathecal methotrexate.
Special attention is required for posterior reversible encephalopathy syndrome (PRES / Reversible Posterior Leukoencephalopathy Syndrome), which develops after bone marrow transplantation during immunosuppressant therapy (for example, ciclosporin). On FLAIR, high-intensity signals are visualized in the gray and white matter of the posterior parafalcial regions, as well as isolated zones in the frontal lobes.
Important nuances of nerve involvement:
- Peripheral neuropathy from vincristine has no imaging manifestations on MRI.
- Radiation brachial plexopathy (ischemia of the vasa nervorum) is common after breast cancer treatment. It manifests as thickening of the nerve elements. It is difficult to differentiate from cancer recurrence, but the absence of a mass lesion makes MRI an accurate diagnostic method.
Hepatotoxicity and cardiotoxicity
Liver: Many cytotoxic chemotherapy regimens cause liver dysfunction, most commonly steatosis. This can be reversible even with continued treatment. The main imaging challenge is that changes in parenchymal attenuation drastically distort the detection and evaluation of metastases. On MRI, steatosis is confirmed by a marked signal drop-out on opposed-phase T1-weighted images. Due to these fluctuations, it is critical to use consistent imaging protocols throughout the entire course.
Heart and vessels:
- Chest irradiation carries the risk of acute pericarditis and cardiomyopathy, and in the long term, valve dysfunction and coronary artery disease (coronary artery disease).
- The cytostatic doxorubicin causes myocardial dysfunction in half of asymptomatic patients, leading to congestive heart failure in severe cases.
- The use of asparaginase can lead to coagulopathies and venous thrombosis.
- Circulatory disturbances may occur due to volume overload resulting from mandatory hyperhydration.
Principles of imaging follow-up and restaging
To assess pulmonary toxicity (e.g., when using bleomycin), CT is significantly superior to radiography and reveals extensive basal interstitial changes.
Restaging and monitoring of asymptomatic patients depend on the stage, cancer type, and tumor biology. The presence of specific tumor markers in the blood critically affects management: their elevation often indicates recurrence before it is anatomically detected on imaging.
Even an ideal CT scan does not guarantee the absence of disease. For instance, in non-seminomatous germ cell tumors of the testis, chest, abdominal, and pelvic CT after orchiectomy is the standard. While 70% of patients do not develop metastases, 30% of patients with a completely normal CT at the time of surgery subsequently experience a recurrence (80% of them within the first year).
Briefly: answers to topical questions
Which drugs cause posterior reversible encephalopathy syndrome (PRES)?
Posterior reversible encephalopathy syndrome (PRES) is caused by the use of immunosuppressants.
- Cyclosporine (ciclosporin) — the toxic effect of the drug is frequently associated with the development of this syndrome following bone marrow transplantation.
The pathology has a characteristic distribution of gray and white matter changes. MRI on a FLAIR sequence visualizes a high-intensity signal in the posterior parafalcine gray and white matter, as well as isolated areas of abnormal signal in both frontal lobes.
Which antineoplastic agents have cardiotoxic effects?
Cardiotoxic effects are associated with the following groups of antineoplastic drugs:
- Anthracyclines — doxorubicin (doxorubicin), epirubicin, and daunorubicin. They cause irreversible myocardial damage; heart failure can develop early or months to years after drug discontinuation.
- HER2 inhibitors — trastuzumab and pertuzumab. They cause potentially reversible myocardial dysfunction without a cytotoxic effect or cardiomyocyte death.
- Cardiomyopathy is less commonly caused by proteasome inhibitors, alkylating agents, antimetabolites, and immunomodulators.
- BCR-ABL tyrosine kinase inhibitors increase the risk of atrial fibrillation and heart failure.
- The combined use of anti-VEGF agents and immune checkpoint inhibitors is likely to increase cardiotoxicity.
To memorize the MRI presentation of PRES, use the mnemonic: Posterior (posterior regions — parafalcine white matter), Reversible (reversible process), Encephalopathy (gray and white matter pathology), Syndrome (frequently associated with cyclosporine).
Class and exam questions
Can peripheral neuropathy from vincristine be visualized on MRI?
No. Despite the frequent development of clinical symptoms, no specific visualization signs of nerve involvement on MRI are observed during the administration of vincristine.
How to differentiate radiation plexopathy from tumor recurrence?
The main diagnostic criterion on MRI is thickening of the nerve plexus elements in the absence of a local mass lesion, which would be characteristic of infiltration in recurrence.
Why does hepatic steatosis complicate the assessment of treatment response?
Fatty infiltration alters the radiodensity and MR signal of the liver parenchyma. Consequently, the appearance can vary radically between examinations, complicating the reliable assessment of metastases.
What else to study on this topic
- Specifics of MRI protocols (T1 in-phase / opposed-phase) for the qualitative assessment of hepatic steatosis.
- The role of 18F-FDG PET/CT in the differential diagnosis of residual bone marrow changes versus active tumor.
- Pathogenesis of ischemic vasa nervorum injury during radiation therapy affecting nerve plexuses.
- The impact of tumor markers on the frequency and intervals of follow-up CT scans.
Master the entire topic in the "Diagnostic Radiology" course
This is a summary. The course covers everything tested in classes and exams.
- Complete study guide on "Diagnostic Imaging of Antitumor Therapy Complications" and 2,199 more subjects
- Assignments and quizzes after every topic — just like in a colloquium
- AI tutor answers questions on the topic anytime
- 10 video lessons on the subject
Other topics in the "Diagnostic Radiology in Oncology" section
Prepared by WhiteCoat Pro faculty in accordance with the medical school curriculum. For educational purposes only.